Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


lipodystrophy
Mar 20, 2000

I have been on a regimen of zerit, epivir, and viracept for 2 1/2 years, the only HIV medicine I have ever taken. My viral load is undetectable and tcell count is around 700. I am now having lipodystrophy symptoms in my legs, buttocks, and abdomen, and slightly sunken cheeks. My doctor is switching me to viramune, based on a couple of abstracts from the recent retrovirus conference about slight reversals using viramune. I don't want to run the risk of eliminating options down the road, but want to be able to fit back into my pants (went from size 30 to 34). In your opinion, is this path very risky from a virological standpoint? If I had to go back on viracept, would the virus be resistant to it since I switched? Thx for taking the time to answer.

Response from Dr. Dieterich

Dear Lipodystrophy,

I would not worry about switching meds while the virus is undetectable, that does no close any doors or cause any resistance. Switching off the protease inhibitor may help, but the lipodystrophy is more likely to be caused by the d4t. Ask your MD to check a lactate level and consider switching to a non-d4t containing regimen. It may not make you look young again, but it will certainly stop progressing. Good Luck! Douglas T. Dieterich, M.D.


Previous
GI Problems
Next
Growth Hormone Turns Fat into Muscle

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement